Edge artifacts in mr images: Chemical shift effect

E. E. Babcock, L. Brateman, J. C. Weinreb, S. D. Horner, R. L. Nunnally

Research output: Contribution to journalArticle

52 Scopus citations

Abstract

The boundaries of some organs as seen in clinical magnetic resonance images appear to be asymmetric. This effect is caused by chemical shift differences between the resonant frequencies of the hydrogen nuclei of water and fat. The zeugmatographic technique maps resonant frequencies to unique spatial locations. These differences in resonant frequencies can appear as artifactual misplacement of information as this one-to-one correspondence is lost. Various phantoms are used to demonstrate that the boundary artifact appears only in the direction of the read (frequency-encoding) gradient when media of two different chemical shifts are separated by an interface. When the relative shift is less than the width of the interface, the boundary appears to be asymmetric; when the relative shift is greater than the width of the interface, a bright band is seen along one edge with a dark band along the other. This artifact is more pronounced in low resolution images than in high resolution images, and these effects are seen even when the relative chemical shift is smaller than a pixel bandwidth. These effects are explained both conceptually and analytically. The clinician should be aware of the potential presence of this artifact at boundary interfaces that bear diagnostic significance.

Original languageEnglish (US)
Pages (from-to)252-257
Number of pages6
JournalJournal of computer assisted tomography
Volume9
Issue number2
DOIs
StatePublished - Jan 1 1985

Keywords

  • Artifacts
  • Chemical shift imaging
  • Nuclear magnetic resonance
  • Nuclear magnetic resonance

ASJC Scopus subject areas

  • Radiology Nuclear Medicine and imaging

Fingerprint Dive into the research topics of 'Edge artifacts in mr images: Chemical shift effect'. Together they form a unique fingerprint.

  • Cite this

    Babcock, E. E., Brateman, L., Weinreb, J. C., Horner, S. D., & Nunnally, R. L. (1985). Edge artifacts in mr images: Chemical shift effect. Journal of computer assisted tomography, 9(2), 252-257. https://doi.org/10.1097/00004728-198503000-00004